Alert archive / Illinois / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Chicago, IL

July 13, 2012

NWS Chicago, IL issued this special marine warning at Jul 13, 2012, 1:50 PM CDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2012, 1:50 PM CDT (18:50 UTC)
Expired
Jul 13, 2012, 2:45 PM CDT
In force
55 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special marine warning went out at Jul 13, 1:06 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 13, 1:06 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
106 PM CDT FRI JUL 13 2012

.DISCUSSION...
1028 AM CDT

.UPDATE FOR REST OF TODAY...MONIMAL CHANGES TO PREVIOUS FORECASTS
WITH GRADUALLY INCREASING CHANCES OF TSRA SPREADING ACROSS N
CENTRAL TO NE IL DURING THE DAY AS DESTABILIZATION...ESPECIALLY E
OF THE CLOUDS MOVING ACROSS NW AND FAR W CENTRAL IL WHERE SOLAR
INSOLATION WILL BE MAXIMIZED AND HIGHER DEW POINTS IN THE MID AND
UPPER 60S ARE IN PLACE. FORCING FOR CONTINUED NEW CONVECTIVE
DEVELOPMENT IS A THE SLOW MOVING MID AND UPPER LEVEL TROUGH MOVING
E OVER FAR WESTERN MN...NW IA AND SE NEB LATE THIS MORNING. WATER
VAPOR SATELLITE LOOP DID REVEAL A COUPLE MINOR DISTURBANCES TO THE
E OF THE TROUGH AXIS MAINTAINING THE SHRA AND TSRA FURTHEST E INTO
FAR NW AND W CENTRAL IL. LOW LEVEL LAPSE RATES WILL STEEPEN OVER
MUCH OF FA AS THE AFTERNOON PROGRESSES...EXCEPT FOR HEAVILY CLOUD
COVERED AREAS WHERE TEMPERATURES WILL BE HELD DOWN A BIT.
INCREASINGLY STEEP LAPSE RATES ASSOCIATED WITH THE UPPER TROUGH
WILL BE SLOWLY MOVING E WITH TIME THOUGH MOST MODEL GUIDANCE KEEPS
THE AXIS OF THE STEEPER MID LEVEL LAPSE RATES FROM THE WESTERN U.P.
OF MI SW ACROSS WI...NE AND S CENTRAL IA...NW MO AND EASTERN KS
INTO EARLY THIS EVENING.

WITH INCREASING DESTABILIZATION OF THE LOWER LEVELS BUT MARGINAL
IF ANY COOLING OF THE MID LEVELS CAPE VALUES DO NOT CLIMB
EXCESSIVELY THOUGH IF PARCELS CAN BE LIFTED TO LFC AT AROUND
7.5-8K FT AGL THEN NO CIN ENCOUNTERED AND MODERATE UPDRAFTS COULD
DEVELOP. LIMITING FACTOR IS NOT MUCH AT THE SURFACE TO FOCUS
CONVERGENCE IN THE LOW LEVELS CREATING MAXIMIZED UVV IN THE
GENERAL SYNOPTIC SCALE LOW AND MID LEVEL UVV. LAKE BREEZE WILL BE
ONE FOCUS WHILE WEAK OUTFLOW BOUNDARY...GENERATED BY THE IA
CONVECTION...THE IS CURRENTLY MOVING E ACROSS KANE...KENDAL AND
GRUNDY COUNTIES IS ANOTHER POTENTIAL FOCAL POINT.

TRS

//PREV DISCUSSION...
236 AM CDT

VERY FEW CHANGES MADE TO GOING FORECAST WITH SOME WIDELY
SCATTERED...PRIMARILY DIURNAL...CONVECTION EXPECTED THE NEXT 48
HOURS. OF COURSE TEMPERATURE-WISE ABOVE AVERAGE SEEMS TO BE THE NEW
AVERAGE WITH ANOTHER WEEK OF TOASTY TEMPS TO TAKE HOLD.

SLOW MOVING UPPER TROUGH OVER THE NORTHERN PLAINS AND UPPER
MISSISSIPPI VALLEY WILL PUSH SLOWLY EASTWARD THE NEXT FEW DAYS.
FORCING LOOKS TO BE WEAK IN OUR AREA WITH BETTER UPPER FORCING
FARTHER NORTH...HOWEVER THE GLANCING BLOW FROM THE UPPER TROUGH
SHOULD BE ENOUGH TO WEAKEN CONVECTIVE INHIBITION WITH COOLING MID
LEVEL TEMPS. GOES SOUNDER PRECIPITABLE WATER IMAGERY SHOWS POOL OF
BETTER MOISTURE OVER THE CORN BELT ALREADY BEGINNING TO ADVECT
EASTWARD TOWARD THE AREA. WITH BETTER MOISTURE AND INSTABILITY TODAY
FEEL THERE IS A BETTER CHANCE OF CONVECTION DEVELOPING ALONG THE
LAKE BREEZE THIS AFTERNOON...OTHERWISE LOW LEVEL FORCING WILL BE
NEBULOUS AND WOULD JUST EXPECT SOME SPLASH AND DASH PULSE TYPE
STORMS THIS AFTERNOON THROUGH SATURDAY EVENING. WHILE STORMS WILL BE
ISOLATED/WIDELY SCATTERED...FELT THE COVERAGE IN THE END COULD BE
ENOUGH TO SUPPORT SLIGHTLY HIGHER POPS THAN WE HAD GOING BUT STILL
GENERALLY BELOW MOS GUIDANCE. AS UPPER TROUGH CONTINUES EASTWARD
WILL SEE DECENT HEIGHT RISES SUNDAY WHICH SHOULD RESULT IN A LARGELY
DRY DAY...THOUGH WILL NEED TO KEEP AN EYE ON WEAK FRONT PROGGED TO
TRY AND SLIDE DOWN THE LAKE LATE SUNDAY AFTERNOON AND EVENING.

TEMPERATURES OUTSIDE OF ANY STORMS SHOULD BE ABLE TO CLIMB INTO THE
LOW TO POSSIBLY MID 90S TODAY AND AGAIN ON SATURDAY. SUNDAY HAS
POTENTIAL TO BE A FEW DEGREES WARMER AS UPPER RIDGE BUILDS INTO THE
AREA WITH HOT WEATHER LIKELY TO CONTINUE MONDAY INTO TUESDAY WITH
HIGHS LIKELY GETTING INTO THE MID TO UPPER 90S. A WEAK COLD FRONT IS
PROGGED TO MOVE ACROSS THE AREA SOMETIME TUESDAY NIGHT OR WEDNESDAY
MORNING WITH ASSOCIATED CHANCE OF THUNDERSTORMS...BUT AS HAS BEEN
THE CASE ALL SUMMER THUS FAR FORCING LOOKS WEAK AND CHANCES FOR
SIGNIFICANT/WIDESPREAD PRECIP LOOKS SMALL. TEMPERATURES WILL
MODERATE A BIT BEHIND THE FRONT WITH WINDS OFF THE LAKE KEEPING
THINGS JUST EVEN A BIT COOLER THERE...THOUGH TEMPS LOOK TO STAY
ABOVE AVERAGE EVEN BEHIND THE FRONT.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SCATTERED TSRA...SOME POSSIBLY GUSTY...IN CLOSE PROXIMITY TO
  ORD AND MDW THROUGH AT LEAST MID AFTN.

* VARIABLE WIND DIRECTION AT TIMES THROUGH THE AFTERNOON...WITH
  OCCASIONAL HIGHER OUTFLOW GUSTS. LAKE BREEZE SWITCH TO AN EAST
  WIND IS STILL FAVORED...BUT TIMING AND DURATION IS A CHALLENGE.

* CHANCE FOR SHRA/TSRA TONIGHT AND SATURDAY.

//DISCUSSION...UPDATED 18Z...

OLD OUTFLOW BOUNDARY HAS BECOME NEARLY STALLED ACROSS NORTHEAST
IL...WHICH IN CONJUNCTION WITH A DEVELOPING LAKE BREEZE IS
TRIGGERING SCATTERED CONVECTION EARLY THIS AFTERNOON. THIS AXIS
WILL BE SLOW TO SHIFT THE NEXT FEW HOURS AND THUS KEEP DEVELOPING
STORMS LIKELY NEAR THE SAME AREA...WHICH IS VERY CLOSE TO ORD AND
NEAR MDW. THESE STORMS ARE ALREADY EXHIBITING STRONG OUTFLOW
CHARACTERISTICS...WITH GUSTS TO 25+ KT LIKELY NEAR THESE STORMS
AND ESPECIALLY UNDER THEM GIVEN THE ENVIRONMENT. THE STORMS
SHOULD GRADUALLY EVOLVE EAST...BUT THE ATMOSPHERE REMAINS UNSTABLE
WITH AN UPPER LEVEL DISTURBANCE MOVING OVERHEAD. SO MORE
DEVELOPMENT TO THE WEST DURING THE MID TO LATE AFTERNOON AND
POTENTIALLY INTO THE EVENING IS CERTAINLY POSSIBLE. CONFIDENCE
DIMINISHES QUICKLY THOUGH AFTER 23Z. WITH THE EARLY STORMS...THE
WIND FIELD WILL BE SOMEWHAT CHAOTIC AND THE LAKE BREEZE MAY SLOW
AND BECOME SOMEWHAT ILL-DEFINED AS IT WORKS WEST DUE TO THE
STORMS. WINDS SHOULD BECOME LIGHT SOUTHERLY OR VARIABLE TONIGHT.
CHANCES FOR SHRA/TSRA WILL CONTINUE ON SATURDAY AS THE UPPER LEVEL
DISTURBANCE MOVES OVERHEAD.

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN AT LEAST VCTS THROUGH 20Z AT ORD AND DURING
  THE MID AFTERNOON AT MDW.

* HIGH CONFIDENCE THAT ANY TSRA WILL PUT OUT SOME OUTFLOW
  WINDS...POSSIBLY GUSTING IN EXCESS OF 30 KT NEAR SOME OF THE
  STRONGER STORMS. THIS MAKES IT A CHALLENGE FOR THE WIND
  DIRECTION FORECAST...SO OVERALL LOW CONFIDENCE IN THAT THROUGH
  THIS AFTERNOON.

* LOW CONFIDENCE IN SHRA/TSRA POTENTIAL TONIGHT AND SAT MORNING.
  MEDIUM CONFIDENCE IN TIMING OF THUNDER CHANCES ON SAT AFTN.

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...VFR...CHANCE TSRA.

SUNDAY...VFR.

MONDAY...VFR.

TUESDAY...VFR...CHANCE TSRA TUESDAY NIGHT.

WEDNESDAY...VFR...CHANCE TSRA...BREEZE N-NE WINDS POSSIBLE.

THURSDAY...VFR.

MTF

&&

.MARINE...
256 AM CDT

HIGH PRESSURE SPREAD OVER MUCH OF THE EASTERN SEABOARD WILL MOVE
LITTLE WHILE WEAKENING INTO EARLY NEXT WEEK. SOUTH TO SOUTHEAST
WINDS WILL LIKELY TURN ONSHORE OVER THE SOUTHERN PART OF THE LAKE
LATE THIS MORNING AND THIS AFTERNOON THANKS TO A FAIRLY WEAK
PRESSURE GRADIENT. LOW PRESSURE FROM NORTHERN MANITOBA INTO THE
DAKOTAS WILL MOVE EASTWARD AND HELP KEEP A TIGHTER GRADIENT ACROSS
THE NORTHERN PART OF THE LAKE. THE LOW WILL TAKE ITS TIME MOVING
EASTWARD SATURDAY BUT SHOULD SUPPORT A STEADY SOUTH TO SOUTHWEST
WIND ACROSS THE LAKE THROUGH SUNDAY BEFORE THE ASSOCIATED TROUGH
PASSES TURNING WINDS BRIEFLY WEST-SOUTHWESTERLY LATER SUNDAY. HIGH
PRESSURE SPREADS BACK IN FROM THE SOUTHEAST BEHIND THE TROUGH
BRINGING A RETURN TO LIGHT AND VARIABLE FLOW EARLY MONDAY. THIS WILL
BE SHORT LIVED AS STRONGER LOW PRESSURE MOVES FROM THE NORTHERN HIGH
PLAINS TOWARD LAKE SUPERIOR. SOUTHWEST WINDS WILL INCREASE MODESTLY
AHEAD OF THIS SYSTEM MONDAY INTO TUESDAY WITH THE LOW PASSING NORTH
OF THE LAKE AND THE ASSOCIATED COLD FRONT DROPPING SOUTHWARD TUESDAY
NIGHT OR EARLY WEDNESDAY. THE TIMING OF THE FRONT HAS BEEN SOMEWHAT
VARIABLE BUT A SHIFT TO NORTH THEN NORTHEAST WINDS IS EXPECTED
BEHIND THE FRONT WITH AN INCREASE IN SPEED AS WELL. HIGH PRESSURE IS
THEN EXPECTED TO BUILD BACK ACROSS LAKE MICHIGAN ALLOWING WINDS TO
EASE AND BECOME VARIABLE ONCE AGAIN FOR THE END OF NEXT WEEK...WITH
AN ONSHORE DIRECTION FAVORED DURING THE AFTERNOON HOURS.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 13, 9:55 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
955 AM CDT FRI JUL 13 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141500-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
955 AM CDT FRI JUL 13 2012 /1055 AM EDT FRI JUL 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   TORRENTIAL DOWNPOURS.
   CLOUD TO GROUND LIGHTNING.
   AND POSSIBLY ISOLATED WIND GUSTS OVER 60 MPH.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL
  ILLINOIS LATE THIS MORNING...WITH THE THREAT SPREADING EAST INTO
  THE CHICAGO METRO AREA SOUTHWEST TO PONTIAC THIS AFTERNOON AND
  ACROSS THE ENTIRE REGION TONIGHT.

  DISCUSSION:

  INCREASINGLY UNSTABLE CONDITIONS COMBINED WITH A SLOW MOVING
  UPPER LEVEL DISTURBANCE APPROACHING THE REGION FROM THE WEST
  WILL RESULT IN SCATTERED THUNDERSTORMS OVERSPREADING THE REGION
  FROM THE WEST TODAY...AND POSSIBLY CONTINUING INTO TONIGHT.
  WIDESPREAD ORGANIZED SEVERE WEATHER IS UNLIKELY...HOWEVER THERE
  IS A CHANCE FOR VERY LOCALIZED DAMAGING WINDS THIS AFTERNOON
  INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT...WITH VERY LOCALIZED DAMAGING WINDS POSSIBLE WITH
THE MOST INTENSE STORMS.

HEAT INDICES OVER 100 DEGREES ARE POSSIBLE SUNDAY THROUGH
TUESDAY.

THERE IS ANOTHER THREAT OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...HOWEVER
SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING AS
AN ISOLATED SEVERE STORM IS POSSIBLE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-141500-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
955 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WIND GUSTS OVER 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING
ARE POSSIBLE WITH THE MOST INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS SATURDAY INTO
SATURDAY NIGHT WITH WIND GUSTS OVER 35 KNOTS AND FREQUENT CLOUD
TO WATER LIGHTNING ARE POSSIBLE WITH THE MOST INTENSE STORMS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY INTO
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141500-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
955 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS SATURDAY INTO
SATURDAY NIGHT...WITH THUNDERSTORMS POSSIBLE AGAIN MONDAY NIGHT
THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

JEE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:54 PM CDTSpecial Weather StatementLOTCook, DuPage, Lake51 min
Jul 13, 2:41 PM CDTSpecial Marine WarningLOT64 min
Jul 13, 2:49 PM CDTSevere Thunderstorm WarningLOTLaSalle35 min
Jul 13, 2:56 PM CDTSpecial Marine WarningLOT94 min
Jul 13, 2:59 PM CDTSpecial Weather StatementLOTCook, DuPage, Lake61 min
Jul 13, 3:41 PM CDTSpecial Weather StatementLOTKendall34 min
Jul 13, 3:57 PM CDTSpecial Weather StatementLOTLaSalle33 min
Jul 13, 4:09 PM CDTSpecial Weather StatementLOTDuPage36 min
Jul 13, 4:28 PM CDTSpecial Weather StatementLOTLaSalle47 min
Jul 13, 6:13 PM CDTSpecial Weather StatementLOTLivingston47 min

Nearby

Special Marine Warnings in Illinois, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.